Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 9, NWS Elko, NV

October 18, 2019Elko County, Nevada

NWS Elko, NV issued this red flag warning at Oct 18, 2019, 12:41 PM PDT for Elko County, Nevada. It took effect at Oct 19, 2019, 11:00 AM PDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 18, 2019, 12:41 PM PDT (19:41 UTC)
In effect from
Oct 19, 2019, 11:00 AM PDT
Expired
Oct 19, 2019, 9:16 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 2:03 PM PDTNON-TSTM WND GST 985 Sw Ruby Valley, NVMESONET STATION RBVN2 RUBY VALLEY RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS85 KLKN 181941
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1241 PM PDT Fri Oct 18 2019

...Breezy to Windy conditions across northern and central NV on
Saturday...
 

NVZ454-455-457-467>470-191345-
/O.NEW.KLKN.FW.W.0009.191019T1800Z-191020T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
1241 PM PDT Fri Oct 18 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY
FOR GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES 
454...455...457...467...468...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and dry fuels, which is in effect from 11
AM to 11 PM PDT Saturday.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County...Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County...Fire Weather 
  Zone 469 Southwestern and Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...West 20 to 35 mph with gusts up to 55 mph. Strongest
  winds will be over Elko County, however all areas will be gusty.  

* Relative Humidity...will be above critical levels across the
  region, however with fuels largely cured and winds being so
  strong, there is a concern for fire growth even with higher RHs. 
 
* Impacts...The combination of gusty winds and dry fuels will
  create critical fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

96
3 follow-up statements
586 
WWUS85 KLKN 190802
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
102 AM PDT Sat Oct 19 2019

...Breezy to Windy conditions across northern and central NV on
Saturday...

NVZ454-455-457-467>470-200215-
/O.CON.KLKN.FW.W.0009.191019T1800Z-191020T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
102 AM PDT Sat Oct 19 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY FUELS FOR FIRE
WEATHER ZONES 454...455...457...467...468...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County...Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County...Fire Weather 
  Zone 469 Southwestern and Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...The combination of gusty winds and dry fuels will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
618 
WWUS85 KLKN 192129
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
229 PM PDT Sat Oct 19 2019

...Breezy to Windy conditions across northern and central NV into
this evening...

NVZ454-455-457-467>470-200600-
/O.CON.KLKN.FW.W.0009.000000T0000Z-191020T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
229 PM PDT Sat Oct 19 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES
454...455...457...467...468...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County...Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County...Fire Weather 
  Zone 469 Southwestern and Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...West 20 to 30 mph with gusts up to 55 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...The combination of gusty winds and dry fuels will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. 

&&

$$

96
670 
WWUS85 KLKN 200416
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
916 PM PDT Sat Oct 19 2019


NVZ454-455-457-467>470-200530-
/O.CAN.KLKN.FW.W.0009.000000T0000Z-191020T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
916 PM PDT Sat Oct 19 2019

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 454...455...457...467...468...
469 AND 470...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

Winds have decreased to below critical thresholds; therefore, the
red flag warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Oct 18, 1:46 AM PDT, 10 hours 55 minutes earlier.

Area forecast discussion, Oct 18, 1:46 AM PDT, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
146 AM PDT Fri Oct 18 2019

.SYNOPSIS...More cool temperatures Friday and then a pretty strong
weather system brings rain and snow showers on the weekend. Some
bridges could get slick, but other travel problems are not
expected. Saturday could get quite windy in spots.

&&

.SHORT TERM...Today through Saturday.

Broad meridional trough over western North America with a short
wave over Utah and roughly zonal flow over the Great Basin today.
The next short wave is just deepening over the northeast Pacific
and will dig southeast tonight and Saturday. Late Saturday morning
into the afternoon, precipitable water values actually exceed 0.5"
over parts of northern Nevada before the post front dry air drops
in later Saturday.

Precip Saturday will be initially confined to northern Nevada but
will drop into parts of central and eastern as the trough moves
east Saturday afternoon and early evening. Thicknesses drop to 546
dm over much of the north and east, cold enough for snow in the
mountains and higher valleys, though little accumulation is
expected in valleys, if any. Mountains in the far north,
especially Jarbidge could get a few inches. Some overpasses and
bridges will get a little icy in the colder air, but travel
restrictions and such are not expected.

The thickness gradient and upper jet support will drive up winds
on Saturday. The combination of winds and precip will make a raw
day in some places. Saturday morning wind chills will be brisk
even in central Nevada, but remain cold all day in the north with
clouds in the way of the sun.

.LONG TERM...Saturday night through next Friday.

Northwest flow in the wake of the upper trough will usher in a
drier air mass into the state Saturday night into Sunday morning.
This will continually diminish leftover light snow showers through
Sunday afternoon. A broad high pressure sets up over coastal CA
Monday and Tuesday bringing substantially warmer temperatures
into Nevada Monday and Tuesday. A subtle perturbation moves
through northeast Nevada Tuesday afternoon bringing a few clouds
to northeast NV but dry conditions should prevail. Flow pattern
shifts more to the northwest bringing cooler temperatures into the
region for the latter half of the week but precipitation should
stay well northeast of the state. High temperatures will range
from the mid 40s across Elko county to the upper 50s farther south
and west. Lows will gradually rise from the 20s Sunday morning to
the lower 30s by midweek.

&&

.AVIATION...Look for VFR conditions at all terminals for the next
24-hours. There will be gusts but speeds will remain below 25KT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/93/86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:33 PM PDTWind AdvisoryLKNElko, Humboldt, White Pine33 hr

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.